Alert archive / Georgia / Flash Flood Warnings in 1998

Flash Flood Warning 35, NWS Jacksonville, FL

March 8, 1998Appling County, Bacon County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Mar 8, 1998, 7:13 PM EST for Appling County, Bacon County, Jeff Davis County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 7:13 PM EST (00:13 UTC)
Expired
Mar 9, 1998, 1:00 AM EST
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Appling County, GA, Bacon County, GA, Jeff Davis County, GA

The radar

The Moody AFB radar (KVAX), 104 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
1.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 090019
FFWJAX
GAC001-005-161-090610-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
713 PM EST SUN MAR 8 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A FLOOD
WARNING EFFECTIVE UNTIL 1 AM EST MONDAY MARCH 9.
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEAST GEORGIA
...JEFF DAVIS...BACON AND APPLING

DOPPLER RADAR INDICATED THAT BETEEN 2 AND 4 INCHES OF RAIN HAS ALREADY
FALLEN IN THESE COUNTIES. AN ADDITIONAL 2 TO 4 IpNCHES WILL BE POSSIBLE
AS MORE STORMS CONTINUE TO MOVE OVER THE AREA THIS EVENING.

PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 1:36 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 8, 1:36 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
136 PM EST SUN MAR 8 1998

SFC ANALYSIS SHOWING DEEP SFC LO IN EASTERN INDIANA WITH COLD FRONT
TRAILING SOUTH TO EASTERN MISS. WARM FRONT IS SITUATED IN CNTL GA BUT
OLD OUTFLOW BOUNDARY LINGERING FROM S GA INTO NW FL. UPPER LO WILL MOVE
NE FROM WESTERN ARKANSAS TO OHIO VALLEY MON AM. THIS WILL SWEEP COLD FRONT
THROUGH CWA 12Z MON. CONVECTION IN N GULF INCREASING ATTM AS EVIDENCED BY
LATEST LDS AND COOLING OF CLOUDS ON INFRARED. CONVECTION WILL MOVE INTO
S GA LATE THIS AFT AND FOCUS ALONG OUTFLOW BOUNDARY...SECOND AREA OF
CONVECTION WILL MOVE FURTHER EAST INTO NE FL THIS EVE. VAD WIND PROFILES
FROM KVAX AND KJAX SHOW THAT THE LOW LEVEL JET HAS DECREASED BUT STG WINDS
AT MID LEVELS IN COMBINATION WITH INSTABILITY WILL BE SUFFICIENT FOR SOME
STMS TO BECOME PSSBLY SVR. AS PER COORD WITH MIA DROPPED FLOOD WATCH SINCE
AREA CURRENTLY PRECIP FREE AND CONVECTION COMING IN FROM GULF WILL BE
FAST MOVING. WILL EMPHASIZE LOCALLY HEAVY RAIN/LOCAL FLOODING PSSBL.
SSI BU 059/069 039/059 08720
JAX BU 059/068 038/062 08620
GNV BU 060/068 039/062 08620

PETERSON

In the hours before

Local storm report, Mar 8, 1:47 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
147 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    HAZLEHURST                GA   WIND DAMAGE
03/08/98   JEFF DAVIS                     TREES DOWN ACRSS POWER
                                          LINES AT DEANS LANDING ON
                                          THE ALTAMAHA RIVER.
                                          REPORTED BY THE RURAL ELEC
                                          MEMEMBERSHIP.
Local storm report, Mar 8, 1:47 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
147 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    HAZLEHURST                GA   WIND DAMAGE
03/08/98   JEFF DAVIS                     TREES DOWN ACRSS POWER
                                          LINES AT DEANS LANDING ON
                                          THE ALTAMAHA RIVER.
                                          REPORTED BY THE RURAL ELEC
                                          MEMEMBERSHIP.
Local storm report, Mar 8, 5:18 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
518 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 AM    AMBROSE                   GA   TORNADO
03/08/98   COFFEE                         APARENT F0 TORNADO.
                                          SNAPPED TREES AND POWER
                                          LINES ON HIGHWAY 32. PICK
                                          UP TRUCK DAMAGED.

1045 AM    HAZELHURST                GA   WIND DAMAGE
03/08/98   JEFF DAVIS                     TREES DOWN ACRSS POWER
                                          LINES AT DEANS LANDING ON
                                          THE ALTAMAHA RIVER.
                                          REPORTED BY THE RURAL ELEC
                                          MEMEMBERSHIP.
1056 AM    BAXLEY                    GA   WIND DAMAGE
03/08/98   APPLING                        *** 1 INJ ***
                                          ONE DOUBLE WIDE MOBILE
                                          HOME DESTROYED WITH ONE
                                          INJURY. TWO ADDITIONAL
                                          MOBILE HOMES DAMAGED.
                                          BRANCH ROAD OFF US HIGHWAY
                                          1 NORTH OF BAXLEY.

0430 PM    SURRENCY                  GA   TORNADO
03/08/98   APPLING                        EM MANAGER REPORTED 68
                                          MOBILE HOMES DAMAGED OR
                                          DESTROYED BY A TORNADO.
Local storm report, Mar 8, 5:18 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
518 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 AM    AMBROSE                   GA   TORNADO
03/08/98   COFFEE                         APARENT F0 TORNADO.
                                          SNAPPED TREES AND POWER
                                          LINES ON HIGHWAY 32. PICK
                                          UP TRUCK DAMAGED.

1045 AM    HAZELHURST                GA   WIND DAMAGE
03/08/98   JEFF DAVIS                     TREES DOWN ACRSS POWER
                                          LINES AT DEANS LANDING ON
                                          THE ALTAMAHA RIVER.
                                          REPORTED BY THE RURAL ELEC
                                          MEMEMBERSHIP.
1056 AM    BAXLEY                    GA   WIND DAMAGE
03/08/98   APPLING                        *** 1 INJ ***
                                          ONE DOUBLE WIDE MOBILE
                                          HOME DESTROYED WITH ONE
                                          INJURY. TWO ADDITIONAL
                                          MOBILE HOMES DAMAGED.
                                          BRANCH ROAD OFF US HIGHWAY
                                          1 NORTH OF BAXLEY.

0430 PM    SURRENCY                  GA   TORNADO
03/08/98   APPLING                        EM MANAGER REPORTED 68
                                          MOBILE HOMES DAMAGED OR
                                          DESTROYED BY A TORNADO.
Local storm report, Mar 8, 5:40 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT ....CORRECTION...
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
540 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0430 PM    SURRENCY                  GA   TORNADO
03/08/98   APPLING                        EM MANAGER THAT NO TRAILERS
                                          HAVE BEEN DESTORIED. ALTHOUGH
                                          A TORNADO DID TOUCHDOWN IN
                                          APPLING COUNTY.
Local storm report, Mar 8, 5:40 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT ....CORRECTION...
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
540 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0430 PM    SURRENCY                  GA   TORNADO
03/08/98   APPLING                        EM MANAGER THAT NO TRAILERS
                                          HAVE BEEN DESTORIED. ALTHOUGH
                                          A TORNADO DID TOUCHDOWN IN
                                          APPLING COUNTY.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:21 PM ESTSevere Thunderstorm WarningJAXWare59 min
Mar 8, 7:25 PM ESTSevere Thunderstorm WarningJAXEchols60 min
Mar 8, 9:21 PM ESTFlash Flood WarningJAXAppling, Bacon, Jeff Davis4 hr
Mar 8, 9:21 PM ESTFlash Flood WarningJAXAtkinson, Coffee4 hr
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAppling, Bacon, Coffee, Jeff Davis20 min
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAtkinson20 min
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAppling, Bacon, Coffee, Jeff Davis7 hr
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAtkinson7 hr
Mar 9, 7:50 AM ESTFlash Flood WarningJAXAtkinson, Bacon, Coffee, Jeff Davis4 hr
Mar 9, 7:50 AM ESTFlash Flood WarningJAXAppling4 hr

Nearby

Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.